Q. I am 28 years old and I have taken sertraline for five years to treat panic attacks. My doctor recently suggested I could stop taking sertraline because I’m doing so much better.

I tapered the dose down gradually for a month. Five days before stopping sertraline completely, I have noticed strange electric shock sensations in my lips and behind my ears. I feel my heartbeat in my head. Is this normal for someone going off sertraline? Should I continue with the plan, or do I need to take sertraline again?

A. Others have described electric shock sensations, also called “brain zaps,” upon stopping sertraline (Zoloft) and similar antidepressants. Additional symptoms of withdrawal include dizziness, headaches, anxiety, nausea, tremor and lack of energy.

Please let your doctor know how you are feeling. You may need to taper your dose even more gradually.

If you need more information about the pros and cons of antidepressants and the difficulties that may accompany withdrawal, we suggest our Guide to Dealing with Depression.

Join Over 80,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Jenna
    Texas
    Reply

    As to the whole issue of ‘brain zaps’ I can describe a similar yet different feeling.

    Some background:
    I’ve been on Sertraline (Zoloft) at 200mg for at least two years to help heal me heal from depression.

    I have been in the process of tapering down at the rate of 50mg every six weeks and am now in the last few weeks of the process (going from 200mg to 150mg to 100mg to 50mg and to be safe finally down to 25mg in the last of the six week stages.

    Ok, now back to the ‘brain zaps’ …

    What I feel at times is sort of a soft electric current, sometimes almost pleasurable like a massage, sometimes though with more intensity. Whatever the intensity though, I feel it radiate from almost the base of my skull and travel throughout my scalp and also down in the core of my chest, as if following the nerves there. This may sometimes also be accompanied by the same sensation of energy flowing down my arms all the way to my finger tips as if to want to be released out of them.

    Another strange thing, and please comment in reply if you’ve experienced this to, is that if I simply look quickly with my eyes only (not moving my head) to one side or to the outside of my vision I also get this electric feeling.

    In conclusion I am glad to be finishing up the rest of the drug and look forward to the days when I no longer have any withdrawal symptoms.

    • Chris
      WV
      Reply

      I have been on Zoloft for almost 12 years now. I get the brain zaps if I don’t take them for a few days. The most noticeable is when I look to the left or right with just my eyes. Glad to know I’m not the only one this happens to here. I tried to explain this to my Doc but they just look at me funny and prob think im crazy….Glad to know I’m not…well…maybe a little

  2. Kthln
    Reply

    I suffer from major depressive disorder and would be dead without taking antidepressants. I know this, because twice I stopped (no health insurance, no money to pay full price) and the effects were gradual, but horrid.
    Yeah, the head zaps were weird. They lasted about a week and I was lucky, as I was able to tolerate them. What I couldn’t do on my own was conquer major depression. I have been on 100 mg (down from 200 mg) of Zoloft for the last year.
    Along with one-on-one therapy with a psychologist, attending 2 different support groups, practicing meditation and doing tai chi, I am worlds better. But I do not discount the medication.
    I tried all of these therapies without medication and while they were of some assistance they did not stop the complete lack of appetite, continual crying, middle of the night insomnia and racing heartbeat as well as waking every morning at 4am feeling empty, bleak and so indescribably sad. Some of us are wired differently and need it. I would be lost without it.

  3. Jean
    Reply

    I took Sertraline for 9 years for severe claustrophobia. I was doing really well, with the symptoms almost 0. So with my doctors help, I weaned off, but took a year to do it. Since it was a slow process, I had no adverse affects. I don’t need nor do I have any desire to go back on it or any other drug for that condition. The only drugs I take are for Blood Pressure and Diabetes.
    Good Luck. Hope this helps.
    Jean

  4. KMF
    Reply

    Boy do I feel for you. Years ago I stopped taking Zoloft, I too took it before anyone really knew about the “Brain Zaps”. I’ll never forget it. The first time I had the Zap, I thought I was having a stroke. I told my Dr and he sent me to the hospital, thought it was a stroke. But after about 4 weeks of hell. They slowly stopped. Only years later what the cause was..

  5. C.L.Q.
    Reply

    I had the same thing happen, and the “brain zaps” continued on occasion for many weeks. I had to taper my dosing very slowly until I was off Sertraline. It took a few weeks…I got through it just fine, even though the “brain zaps” were weird.

  6. DCwriter
    Reply

    Years ago I stopped taking Zoloft, like the reader here. This was before the medical profession recognized the horrible withdrawal problems (some still don’t, or downplay it). Tapering was not even suggested. I thought I was going crazy. Every time I moved my head I had an “electrical zap” throughout my skull, plus other problems. Even though today I could probably benefit from an antidepressant, I refuse to go on them because they are hell to get off of. Docs don’t seem to understand my reluctance. They haven’t had the pleasure of that nightmare withdrawal!

  7. JA
    Reply

    I am having the same problem with paroxetine. In addition, I have epilepsy and often feel like I’m going to seize when I taper down. I went right back on the full dose and am speaking to my doctor very soon.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.